Minnesota, 2011

Tornado and Hail in Minnesota, May 10, 2011

May 10, 2011 · NWS MPX · 64 events in 15 counties and zones

During the late afternoon of Tuesday, May 10th, a line of severe thunderstorms developed along the leading edge of a strong dry line moving across southern and central Minnesota. Once the thunderstorms developed, several became super cells and produced large hail across portions of the Twin Cities metro area, then northwest along the Mississippi River valley, and north to Mille Lacs Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
64

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the late afternoon of Tuesday, May 10th, a line of severe thunderstorms developed along the leading edge of a strong dry line moving across southern and central Minnesota. Once the thunderstorms developed, several became super cells and produced large hail across portions of the Twin Cities metro area, then northwest along the Mississippi River valley, and north to Mille Lacs Lake. Numerous reports of golf ball size hail occurred with these storms, along with an isolated tornado near St. Michael, Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 10, 1:46 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, May 10, 1:46 PM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
246 PM CDT TUE MAY 10 2011

.DISCUSSION...
MAIN CONCERNS THIS FORECAST PERIOD ARE THUNDERSTORMS CHANCES TONIGHT
INTO THE WEEKEND. A WARM FRONT EXTENDED FROM A LOW PRESSURE CENTER
OVER THE SOUTHEAST NORTH DAKOTA TO NEAR LAKE MICHIGAN. A WARM AND
MOIST SOUTHERLY AIRFLOW WAS OCCURRING OVER THE MIDWEST AND EXTENDED
OVER PORTIONS OF SOUTHERN HALF OF MN AND SOUTHWEST WISCONSIN.

STRONG LOW LEVEL JET WILL HELP INITIATE CONVECTION JUST AHEAD OF THE
SURFACE WARM FRONT LATE THIS AFTERNOON AND TONIGHT. STORMS IF THEY
FORM...SHOULD LIFT NORTHEAST OVER NORTHERN MN AND DEVELOP SOUTHEAST
ALONG THE THICKNESS RIDGE OVERNIGHT. THE PRIMARY SEVERE WEATHER
THREAT REST OF THE AFTERNOON AND TONIGHT WILL BE LARGE HAIL.
FREEZING LEVEL REMAINS WHETHER HIGH A LITTLE OVER 12000 FEET AGL.

THUNDERSTORMS LIKELY TO CONTINUE WEDNESDAY AND THURSDAY...AS A COLD
FRONT SLOWLY MOVES THROUGH THE UPPER MIDWEST DURING THE PERIOD.  A
BROAD UPPER LEVEL TROUGH WILL LINGER OVER THE MIDWEST THROUGH THE
PERIOD WITH A CLOSED UPPER LOW OVER CENTRAL ROCKIES MOVIN INTO THE
CENTRAL PLAINS BY THURSDAY EVENING. THE SEVERE WEATHER THREAT
EXPECTED TO PUSH EAST AND SOUTH OVER SOUTH CENTRAL MN AND WESTERN
WISCONSIN.

MEDIUM AND LONG RANGE FORECAST...MODELS DIFFER ON THE APPARENT
SOLUTION WITH GFS MODEL MORE WETTER THAN EUROPEAN MODEL. CONFIDENT
IN THE FORECAST BEYOND SATURDAY...LOW.  BOTH MODEL AGREE THAT
TEMPERATURES WILL TREND DOWN INTO THE 50S AND 60S OVER THE WEEKEND.

&&

.AVIATION... /18Z TAF ISSUANCE/

VERY MOIST AND UNSTABLE AIRMASS LIFTING NORTH ACROSS THE REGION THIS
AFTERNOON. MVFR CIGS 1500-2500 LIFTING NORTH IN THIS VERY MOIST
FLOW.  SURFACE WARM FRONT APPEARS TO BE LOCATED OVER WEST CENTRAL MN
TO THE SOUTHERN SUBURBS OF THE TWIN CITIES.  THIS BOUNDARY TO LIFT
SLOWLY NORTH DURING THE AFTERNOON/EVENING AS COOL FRONT/DRY LINE
MOVES INTO WESTERN MN.  AREA WHERE THESE FRONT INTERSECT WILL BE
AREA SEEING BEST SHOT OF THUNDER AND REMAINS ALONG AND NORTH OF I94
KAXN-KSTC REGION THROUGH 22Z-02Z PERIOD.  THIS SHIFTS EAST OVERNIGHT
ACROSS EAST CENTRAL MN AND WEST CENTRAL WI....BUT MAINLY AFTER 03Z
PERIOD.  MID LEVEL WARM POCKET REMAINS STRONG OVER THE AREA AND WILL
HAVE TO WAIT FOR INITIATION FROM EXITING SHORT WAVE OVER THE EASTERN
DAKOTAS.  CLOUDS SHOULD EXIT TO THE EAST OF THE AREA THIS EVENING
WITH THE NEXT SHOT OF SHOWERS/STORMS LIFTING BACK INTO THE AREA WED
AFTERNOON.

KMSP...MVFR CIGS (2K-3K) SPRDG NEWD ACROSS SOUTH CENTRAL MN WILL
AFFECT THE REGION EARLY.  THEN EXPECT ANY POSSIBLE CONVECTIVE
INITIATION TO REMAIN NW OF THE AREAS THROUGH 00Z.  BEST SHOT AT
THUNDER/MVFR CONDS IN THE 03Z-08Z PERIOD.  SOUTHEAST SFC FLOW WILL
BECOME MORE SOUTHERLY LATE AND EVENTUALLY NORTHWEST OR NORTH AND
LIGHT LATE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/DWE
Hazardous weather outlook, May 10, 11:27 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1227 PM CDT TUE MAY 10 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
111200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1227 PM CDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT FOR MUCH OF THE AREA. THE SEVERE WEATHER
THREATS INCLUDE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAIN. IN ADDITION...A TORNADO OR TWO IS ALSO POSSIBLE ACROSS
CENTRAL MINNESOTA THIS EVENING...MAINLY ALONG AND NORTH OF
INTERSTATE 94.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA
FROM WEDNESDAY THROUGH FRIDAY AS A LOW PRESSURE SYSTEM LINGERS
OVER THE UPPER MISSISSIPPI VALLEY. A FEW OF THE STORMS MAY BE
SEVERE WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR
EVENING.

In the hours before

Local storm report, May 10, 12:30 PM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
130 PM CDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 AM     NON-TSTM WND GST CLAYTON                 45.32N 92.17W
05/09/2011  M50.00 MPH       POLK               WI   TRAINED SPOTTER

1025 AM     NON-TSTM WND DMG 6 WNW RICE LAKE         45.54N 91.85W
05/09/2011                   BARRON             WI   TRAINED SPOTTER

            8 INCH DIAMETER TREE BRANCH SNAPPED OFF. APROXIMATE TIME.

1030 AM     NON-TSTM WND DMG SE RICE LAKE            45.49N 91.73W
05/09/2011                   BARRON             WI   TRAINED SPOTTER

            18 TO 24 INCH DIAMETER PINE TREE BLOWN DOWN AND POWERLINE
            KNOCKED DOWN WITH IT...WITH GUSTY WINDS AFTER THE
            THUNDERSTORMS MOVED THROUGH. TIME ESTIMATED. IT WAS STILL
            BLUSTERY AT TIME OF CALL.

1100 AM     NON-TSTM WND DMG TAINTER LAKE            44.99N 91.85W
05/09/2011                   DUNN               WI   PUBLIC

            SEVERAL TRESS DOWN.

1130 AM     NON-TSTM WND GST 8 S EAU CLAIRE          44.71N 91.47W
05/09/2011  E60.00 MPH       EAU CLAIRE         WI   TRAINED SPOTTER

1130 AM     NON-TSTM WND DMG 8 S EAU CLAIRE          44.71N 91.47W
05/09/2011                   EAU CLAIRE         WI   TRAINED SPOTTER

            OLD GROWTH 70 PLUS FOOT WHITE PINES BREAKING. ONE OF THEM
            ESTIMATED 20 INCH DIAMETER TRUCK, SNAPPED HALF WAY UP OFF
            THE GROUND AND BROKE. WIND BLOWING FROM EAST. TREE FELL
            TOWARDS THE WEST. WIND CONTINUES AT REPORT TIME 1218 PM
            CDT.

1130 AM     NON-TSTM WND DMG SAND CREEK              45.17N 91.69W
05/09/2011                   DUNN               WI   TRAINED SPOTTER

            8 INCH DIAMETER PINE TREE BRANCH AND NUMEROUS SMALLER
            BANCHES BLOWN DOWN IN POST THUNDERSTORM GUSTY WINDS.

1145 AM     NON-TSTM WND DMG SE SAND CREEK           45.17N 91.69W
05/09/2011                   DUNN               WI   TRAINED SPOTTER

            8 INCH DIAMETER TREE BRANCH DOWN...SHINGLES BLOWN OFF
            ROOFS...AND NUMEROUS GARBAGE BINS BLOWN OVER IN POST
            THUNDERSTORM GUSTY WINDS LASTED 15 MINUTES 1130 TO 1145.

0140 PM     HAIL             5 WSW ALLEN             44.64N 91.47W
05/09/2011  M0.25 INCH       EAU CLAIRE         WI   TRAINED SPOTTER

0310 PM     HAIL             5 E CARYVILLE           44.74N 91.57W
05/09/2011  M0.75 INCH       EAU CLAIRE         WI   TRAINED SPOTTER

            STARTED HAILING AT 310 PM STILL COMING DOWN AT 319 PM.

0315 PM     HAIL             FALL CREEK              44.76N 91.27W
05/09/2011  M0.25 INCH       EAU CLAIRE         WI   TRAINED SPOTTER

0324 PM     HAIL             4 NNE MENOMONIE         44.94N 91.89W
05/09/2011  M0.25 INCH       DUNN               WI   TRAINED SPOTTER

&&

CARLYON
Special weather statement, May 10, 3:34 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
434 PM CDT TUE MAY 10 2011

MNZ042-049-058-059-066-102345-
TODD-STEARNS-MEEKER-WRIGHT-MCLEOD-
INCLUDING THE CITIES OF...LONG PRAIRIE...ST. CLOUD...LITCHFIELD...
MONTICELLO...HUTCHINSON
434 PM CDT TUE MAY 10 2011

...POSSIBLE THUNDERSTORM DEVELOPMENT...

THUNDERSTORMS COULD DEVELOP OVER THE AREA BETWEEN 5PM AND 6 PM.
IF THIS DEVELOPMENT DOES OCCUR...SEVERE THUNDERSTORMS ARE LIKELY.
BE ALERT FOR POSSIBLE WARNINGS.

The radar

The Minneapolis radar (KMPX), 127 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

61 hail, 2 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Morrison

When
May 10, 5:27 PM CST
Where
Morrison County, 0.48 mi W of Bowlus
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.820, -94.410

Hail, Stearns

When
May 10, 5:30 PM CST
Where
Stearns County, 1.61 mi ESE of St Joseph
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.560, -94.300

Hail, Morrison

When
May 10, 5:38 PM CST
Where
Morrison County, 1.21 mi SSW of Bowlus
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
45.804, -94.410

Hail, Stearns

When
May 10, 5:43 PM CST
Where
Stearns County, 0.84 mi NE of St Joseph
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.580, -94.320

Hail, Stearns

When
May 10, 5:44 PM CST
Where
Stearns County, 0.48 mi E of St Joseph
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
45.570, -94.320

Hail, Sherburne

When
May 10, 6:04 PM CST
Where
Sherburne County, 2.36 mi SSW of Clear Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.417, -94.015

Hail, Sherburne

When
May 10, 6:05 PM CST
Where
Sherburne County, Clear Lake
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.450, -94.000

Hail, Steele

When
May 10, 6:09 PM CST to 6:13 PM CST
Where
Steele County, 0.74 mi NE of Ellendale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.876, -93.288

Hail, Benton

When
May 10, 6:13 PM CST
Where
Benton County, 5.05 mi NW of Jakeville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.810, -94.060

Hail, Wright

When
May 10, 6:20 PM CST
Where
Wright County, 1.19 mi NW of Buffalo Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.180, -93.870

Hail, Scott

When
May 10, 6:33 PM CST
Where
Scott County, 1.36 mi NNW of Merriam
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
44.749, -93.587

Hail, Benton

When
May 10, 6:35 PM CST
Where
Benton County, 0.25 mi ESE of Foley
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
45.669, -93.925

Hail, Wright

When
May 10, 6:36 PM CST to 6:39 PM CST
Where
Wright County, 2.53 mi WSW of St Michael
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.210, -93.730

Hail, Wright

When
May 10, 6:38 PM CST to 6:43 PM CST
Where
Wright County, 2.53 mi WSW of St Michael
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.210, -93.730

Hail, Carver

When
May 10, 6:40 PM CST
Where
Carver County, 2.81 mi N of Chaska
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.820, -93.610

Hail, Benton

When
May 10, 6:43 PM CST
Where
Benton County, 1.19 mi SE of Foley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.660, -93.910

Hail, Carver

When
May 10, 6:43 PM CST
Where
Carver County, 2.81 mi N of Chaska
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.820, -93.610

Hail, Carver

When
May 10, 6:48 PM CST
Where
Carver County, 1.62 mi WSW of Chanhassen
Measured
2 in hail
Reported by
Official NWS Observations
Coordinates
44.860, -93.560

Hail, Benton

When
May 10, 6:50 PM CST
Where
Benton County, Oak Park
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.700, -93.830

Hail, Hennepin

When
May 10, 6:52 PM CST
Where
Hennepin County, 1.42 mi SW of Eden Prairie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.835, -93.500

Located at Dell Road and Pioneer Trail.

Hail, Hennepin

When
May 10, 6:53 PM CST
Where
Hennepin County, 1.55 mi NNE of Chanhassen
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
44.891, -93.519

Located near Highways 101 and 62.

Hail, Benton

When
May 10, 6:54 PM CST
Where
Benton County, 1.95 mi SE of Oak Park
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
45.677, -93.806

Tornado, Wright

When
May 10, 6:55 PM CST to 7:01 PM CST
Where
Wright County, 1.68 mi W of Hanover to 0.75 mi WSW of St Michael
Rating
EF1
Path length
3.14 mi
Path width
25 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
45.170, -93.704

One home lost part of its roof, and others lost shingles. Several homes had windows blown in. Several dozen trees and a number of power poles were broken or knocked down. Siding and soffits were ripped off a few houses. Numerous backyard fences were blown over. A pole barn was lifted up about three feet before being set back down. The tornado was photographed and videotaped by several people. The condensation funnel was not fully extended, and the debris cloud never extended as high as the condensation funnel. The tornado was a marginal EF-1, with winds near 90 mph.

Hail, Hennepin

When
May 10, 6:55 PM CST
Where
Hennepin County, 0.98 mi E of Eden Prairie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.850, -93.460

Hail, Hennepin

When
May 10, 6:56 PM CST
Where
Hennepin County, 0.67 mi WNW of Eden Prairie
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.853, -93.493

At Miller Park, just northwest of Highway 212 and Eden Prairie Road.

Hail, Wright

When
May 10, 6:58 PM CST
Where
Wright County, 1.19 mi SE of St Michael
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.210, -93.660

Hail, Carver

When
May 10, 6:58 PM CST
Where
Carver County, 2.93 mi SSW of Chanhassen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.830, -93.550

Hail, Benton

When
May 10, 6:58 PM CST
Where
Benton County, 0.63 mi E of Ronneby
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
45.681, -93.867

Hail, Sherburne

When
May 10, 7:00 PM CST to 7:10 PM CST
Where
Sherburne County, 2.53 mi NNW of Elk River
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.332, -93.606

Hail, Hennepin

When
May 10, 7:03 PM CST to 7:10 PM CST
Where
Hennepin County, 2.55 mi SW of Edina to 0.69 mi SSE of Edina
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.873, -93.386

There were multiple reports of large hail, including near the intersection of Highways 62 and 100.

Hail, Hennepin

When
May 10, 7:03 PM CST to 7:08 PM CST
Where
Hennepin County, 1.98 mi NNE of Flying Cloud Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.857, -93.435

The roof of a greenhouse was punctured.

Hail, Hennepin

When
May 10, 7:03 PM CST
Where
Hennepin County, 0.9 mi SSE of Eden Prairie
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
44.837, -93.475

Hail fell near Pioneer Trail and Eden Prairie Road.

Hail, Hennepin

When
May 10, 7:05 PM CST
Where
Hennepin County, 0.98 mi E of Eden Prairie
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
44.849, -93.460

Hail was photographed and measured. It fell near Mitchell Road and Carmody Drive in Eden Prairie.

Hail, Rice

When
May 10, 7:07 PM CST
Where
Rice County, 1 mi W of Webster
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
44.530, -93.370

Hail, Hennepin

When
May 10, 7:10 PM CST
Where
Hennepin County, 3.04 mi NNW of Richfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.919, -93.278

Hail fell at 46th Street and Nicollet Avenue in South Minneapolis.

Hail, Hennepin

When
May 10, 7:10 PM CST to 7:15 PM CST
Where
Hennepin County, 1.47 mi SSW of Edina to 0.88 mi N of Edina
Measured
1.9 in hail
Reported by
CoCoRaHS
Coordinates
44.880, -93.360

There were multiple reports of golf ball size hail, as well as a 1.9 inch hailstone that was photographed and measured.

Hail, Wright

When
May 10, 7:13 PM CST
Where
Wright County, 0.84 mi NW of Otsego
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.290, -93.610

Hail, Hennepin

When
May 10, 7:15 PM CST
Where
Hennepin County, 2.81 mi S of Hopkins
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
44.890, -93.410

Hail, Wright

When
May 10, 7:15 PM CST to 7:19 PM CST
Where
Wright County, 0.85 mi NE of Albertville
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
45.240, -93.660

Hail, Benton

When
May 10, 7:15 PM CST to 7:19 PM CST
Where
Benton County, 1.05 mi E of Oak Park
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
45.703, -93.808

Hail fell along Highway 23, just northeast of Oak Park. It began as one inch hail at 1915 and increased to two inch hail by 1919.

Hail, Hennepin

When
May 10, 7:20 PM CST
Where
Hennepin County, 2.3 mi NE of Edina
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.923, -93.316

Hail fell on the west side of Lake Harriet, near 44th St and Vincent Ave S in Minneapolis.

Hail, Sherburne

When
May 10, 7:24 PM CST to 7:25 PM CST
Where
Sherburne County, 4.44 mi SSW of Zimmerman
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.389, -93.610

Hail fell at the intersection of County Roads 1 and 32.

Hail, Hennepin

When
May 10, 7:25 PM CST
Where
Hennepin County, 2.81 mi S of Minneapolis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.960, -93.270

Hail, Sherburne

When
May 10, 7:25 PM CST
Where
Sherburne County, 2.09 mi SE of Elk River
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
45.280, -93.548

Funnel Cloud, Hennepin

When
May 10, 7:25 PM CST to 7:30 PM CST
Where
Hennepin County, 0.67 mi SSW of St Louis Park
Reported by
Storm Chaser
Coordinates
44.941, -93.374

There were multiple reports of a funnel cloud over southern St Louis Park. A photograph showed it to be high-based.

Hail, Hennepin

When
May 10, 7:28 PM CST to 7:35 PM CST
Where
Hennepin County, 2.07 mi ESE of Golden Vly
Measured
2.5 in hail
Reported by
Public
Coordinates
44.990, -93.360

Hail, Hennepin

When
May 10, 7:28 PM CST to 7:35 PM CST
Where
Hennepin County, 0.59 mi SE of St Louis Park
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
44.944, -93.362

Hail, Hennepin

When
May 10, 7:29 PM CST to 7:35 PM CST
Where
Hennepin County, 2.12 mi NE of Morningside to 2.1 mi SSE of Minneapolis
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.948, -93.295

Hail, Hennepin

When
May 10, 7:30 PM CST to 7:35 PM CST
Where
Hennepin County, 2.12 mi NE of St Louis Park
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
44.971, -93.338

Hail fell at Interstate 394 and Highway 100.

Hail, Mille Lacs

When
May 10, 7:30 PM CST to 7:40 PM CST
Where
Mille Lacs County, 2.66 mi E of Pease
Measured
3.2 in hail
Reported by
Amateur Radio
Coordinates
45.694, -93.596

Hail began as pea size at 1925 and gradually increased to three inches in diameter by 1940. It exceeded one inch in diameter for ten minutes. Roofs and vehicles were damaged. Hail was measured and photographed.

Hail, Mille Lacs

When
May 10, 7:32 PM CST
Where
Mille Lacs County, 2.14 mi NNW of Estes Brook
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
45.678, -93.749

Hail, Washington

When
May 10, 7:35 PM CST
Where
Washington County, 3.13 mi SSW of Forest Lake
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
45.240, -93.010

Hail, Mille Lacs

When
May 10, 7:37 PM CST
Where
Mille Lacs County, 0.97 mi E of Pease
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
45.700, -93.630

Hail, Hennepin

When
May 10, 7:38 PM CST to 7:43 PM CST
Where
Hennepin County, 1.79 mi S of Minneapolis
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
44.974, -93.287

Hail fell at the intersection of Interstates 94 and 394.

Hail, Hennepin

When
May 10, 7:52 PM CST
Where
Hennepin County, 2.46 mi ESE of Minneapolis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.980, -93.238

Funnel Cloud, Anoka

When
May 10, 7:55 PM CST
Where
Anoka County, 1.26 mi SW of Blaine
Reported by
Trained Spotter
Coordinates
45.165, -93.235

A funnel cloud was witnessed by a number of spotters, including one who photographed it. The funnel was high-based.

Hail, Mille Lacs

When
May 10, 7:58 PM CST
Where
Mille Lacs County, 2.29 mi NNW of Milaca
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
45.760, -93.650

Hail, Anoka

When
May 10, 8:00 PM CST
Where
Anoka County, 1.46 mi SSE of St Francis
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.380, -93.360

Hail, Sherburne

When
May 10, 8:00 PM CST to 8:04 PM CST
Where
Sherburne County, 4.71 mi NE of Elk River
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.350, -93.514

Hail fell at County Road 33 and Twin Lakes Road.

Hail, Mille Lacs

When
May 10, 8:15 PM CST
Where
Mille Lacs County, 1.93 mi E of Pease
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
45.700, -93.610

Hail, Mille Lacs

When
May 10, 8:18 PM CST
Where
Mille Lacs County, Milaca
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
45.730, -93.630

Hail, Isanti

When
May 10, 9:17 PM CST
Where
Isanti County, 1.38 mi S of Braham
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.710, -93.170

Hail, Chisago

When
May 10, 9:50 PM CST
Where
Chisago County, 1.38 mi S of Branch
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.530, -92.950

Hail, Chisago

When
May 10, 10:14 PM CST
Where
Chisago County, 0.69 mi S of North Branch
Measured
0.75 in hail
Reported by
Public
Coordinates
45.510, -92.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyThe tornado archive for Minnesota, 2011Warnings in Minnesota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290554, 290555, 290556, 290557, 290558, 290561, 290559, 290562, 290560, 290563, 290565, 290566, 290567, 290570, 290575, 290573, 290591, 290572, 317686, 317698, 317700, 317702, 290262, 290578, 290577, 290580, 290581, 290583, 290589, 290586, 290590, 317709, 317704, 317705, 290603, 294291, 290592, 290594, 290600, 317687, and more.